CSN Login
Members Online: 4

Still on pain meds

arndog64's picture
arndog64
Posts: 536
Joined: Mar 2011

First my husbands goes for his ENT scope next week. No scans!!! His doctor has not done anyt type of scans on my husband, except the post PET scan.

I have a question for all you warriors.. How long have you beed on pain meds. My husband is going on 2 years. He is 3 months shy, from being 2 years NED.

It's just trips me out that the pain can last so long.

Next, he is on his 2nd tooth infection in 4 months. One on a cracked tooth, we got removed. This was on the radiation side.

Now he has, another tooth infection on the opposite side of his mouth. He cleans his mouth all the time.

He is going to loose all his teeth at this rate.

 

 

CivilMatt's picture
CivilMatt
Posts: 2863
Joined: May 2012

Arndog64,

 

I am not a good example as I only use the pain meds a few times.  Now magic mouth  wash I used a ton of..  I never had issues with my teeth, but can see how painful that would be to be continually fighting that battle.

 

I wish you luck getting a handle on the pain meds, but if your teeth still hurt I can understand.  More importantly, you are 2-years NED, congratulations.

 

Matt

katenorwood
Posts: 1808
Joined: May 2012

Hello !

When you say pain meds what do you mean ?  Opids.  I still use oxycotin at least 2x's a week if the pain is severe in the jaw and neck area.  I try my darndest not to though.  When I went through the surgery in Dec., they had a hard time controling my pain level because I had been on it for so long.  (1 yr.)  So unless an advil won't kick it, and the swelling and numbness is intense I will then use them.  Teeth isues simply suck.  I hope they resolve for him very soon.  Hoping both of us have resolution on the pain issues....mine is nerve damage.   Katie

tommyodavey's picture
tommyodavey
Posts: 352
Joined: Nov 2011

I no longer need pain meds daily but I do take them occasionally.  Considering he is still taking them daily, he will need to taper down his dose with his doctors advice.  If he quits abruptly he may or may not experience withdrawal symptoms.  Just a suggestion.  

 

Sooner or later he will need to stop them.  Have you asked him what pain he takes them for?

 

Tom 

ToBeGolden's picture
ToBeGolden
Posts: 697
Joined: Aug 2010

I've been using a very very low dose of opids for almost a year. I have active lung and bone cancer. Everyone is different. Use as little pain meds as possible, but don't be afraid to use them if they are needed. Rick.

arndog64's picture
arndog64
Posts: 536
Joined: Mar 2011

Hey uses the pain meds for his throat pain from treatment. He's been to his ENT a few times to discuss the pain issue and he scopes him and says everything looks fine, and proceeds to tell him, it may last the rest of his life. He has tried to not take them or even cut back. Before long the pain is at a 5 or 6. Maybe he can get a scan this visit. I still can't believe he has only had one scan post treatment. He has no other issues at this time. Besides his teeth hurting once in awhile. But, that just started a few months ago.

katenorwood
Posts: 1808
Joined: May 2012

Hello !

The pain is real.  Yes, there are tons of people after tx's that endure this.  Now the trick is trying to find a way to deal with it.  I've tried gabapentin, and another one used for nerve pain.  They had put a long acting pain blocker in the site of my last biopsy in Dec., that lasted 4 weeks.  I felt normal....but it didn't last, and my ENT said it wouldn't.  No it's not like surgical pain, more a nagging never ending numbness and tingling in the neck and jaw.  It does get so intense I want to scream.  I will be discussing this with my ENT the end of the month.  I know that it is hard to deal with, but know he's not alone in it.  If I find something that works I will defineately share the info. with you !  Katie

fishmanpa's picture
fishmanpa
Posts: 1105
Joined: Jan 2013

Hi Arndog,

There are questions raised by your post. Two years of regular pain med therapy while not totally uncommon is still a long time. I've heard similar situations, especially with H&N cancers where pain is a lifelong side effect. There are Pain Management Programs that help identify and treat pain issues as well as wean people off of narcotic pain killers. This may not be an option for your husband but one worth checking into. 

"T"

George_Baltimore's picture
George_Baltimore
Posts: 303
Joined: Jun 2009

hydrocodone every day.  Between my neck and throat, I go through about 60mg a day prescribed by my medical oncologist.  My treatment was back in 2004.  After about a year and a half, I stopped the pain meds and was fine.  I forget exactly how long that lasted.  I think I started back on hydro back around 2007 due to a rawness of the throat.  It's not really a stabbing pain, it's more of a constant achy discomfort.  The longest I can last without taking it is about six hours.  After that, my neck moreso than my throat becomes sore trying to hold my head up.

As some of you know, I've been going through very painful chiropractic treatments to break up the fibrosis and lymphedema in my neck.  My neck doesn't look swollen at all but it was hard as a rock.  Since starting these treatments, I have regained some of the range of motion in my neck so that it is easier to drive.  Anyhow, the true test of my theory of not being able to swallow because of the fibrosis and swelling will be tested April 30th.  I have another esophageal dilation scheduled.  Right after the dilation my surgical ENT is going to prescribe a 10 day course of prednisone.

About 3 or 4 months ago during a followup with my rad onc, he remarked about how my tongue didn't look as swollen as usual.  That day, I was on the 8th day of the prednisone prescribed by the ENT that was treating me for sinus problems.  It was the weaning down period when I was on just a half tablet.  When I got home, I decided to try swallowing a little water.  I took 4 very small sips of water and, surprise, surprise, none of it came back out of my nose nor did it make me cough.  That's what makes me think my swallowing problem is not due to the stricture but rather due to the neck fibrosis inhibiting the hyoid bone from moving.  We shall see after April 30th.  I'm keeping my fingers crossed.

Roar's picture
Roar
Posts: 239
Joined: Mar 2013

I had this conversation the other day with someone- I guess we are all different - my pain was my tongue and throat - sores from radiation - I can only describe it as sun poisoning in your mouth and throat- I would have given anything to be able To eat. The pain meds didn't help with that only magic mouth wash helped and a lot of gargling with baking soda and salt and water mixture. In the end I had the pain patch and percocet - they knocked me out. I felt like a zomby - I think I wen 3 or 4 weeks after treatment. Then I stopped them- but I think depending on where the primary was determines what you will experience as far as pain goes post treatment - can't speak much as far as pain from side effects as I am only 4 months out of treatment. My theory is to try to get along without as much medicationas possible. I am not saying dont take meds! If you need them you have to take them but why work your kidneys harder than they have to work if you can get along with out them. 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network